Happy Birthday, Peter Steele (January 4, 1962 – April 14, 2010)

The unique voice of the Goth Metal band Type O Negative, may have looked intimidating, but people who knew him would likely describe him as a gentle giant.  His imposing height (reported as anywhere from 6’6″ to 6’8″,) his deep voice, and vampiric style may have seemed scary to some, and in keeping with the style of band, but he was also just a regular guy.  He loved reading, science, and cats.  He lifted weights and worked on cars. He questioned his religion and suffered from almost crippling bouts of stage fright.

image2

Pete solemn

Today, on his birthday, I just want to take a moment to remember Peter, celebrate his music, and mourn his untimely death.

sources: http://en.wikipedia.org/wiki/Peter_Steele

see also:  http://enterthegoatlady.com/2010/04/20/pete-steele-is-dead-again-but-sadly-its-for-good-this-time/

edit (addition):  http://loudwire.com/type-o-negative-peter-steele-dies-anniversary/

Advertisements

Caution: Stimulants and Psychosis

Weight loss is something I’d wager many people think about at some point in their lives, and according to a 2011 Huffington Post article, obesity rates are continuing to rise.  And although a majority of the Americans who want to lose weight are not seriously trying to lose said weight, a significant portion of people are always engaged in some form of weight loss endeavor.  If you are not one of those people, you likely know someone who is.  I myself am trying to lose ten or fifteen pounds to get back to my ideal body-type.

That said, obviously there are many different approaches to weight loss.  Some are effective, many are not.  Some are practical, some not so much, depending on your lifestyle (raw food diet, carb restriction?  No, thank you.  I love pasta and I have a two year old.  I need to cook normal food.)  Some are safe, some are not.

Today I want to discuss diet pills.  Doubtless you already know that many diet pills contain stimulants like amphetamines, ephedrine, and caffeine.  Even pills without caffeine can contain one or more herbal stimulants.  Supposedly, these stimulants aid in weight loss by kicking metabolism into high gear for a while, as well as often giving the user a temporary feeling of energy and euphoria.

I personally cannot handle stimulants.  I have an anxiety disorder to begin with, and stimulants don’t agree with me.  I have one cup of coffee in the morning (and if it’s a big cup you’ll likely see me shaking like a junkie for a couple hours afterwards.)  If I drink anything with too much caffeine, even in the afternoon, I sometimes can’t sleep at night.  I can’t take decongestants with pseudo-ephedrine because they make me jittery.

But some people tolerate stimulants just fine.  For these people, diet pills may be an acceptable choice (subjectively speaking, because I am by no means an expert.)  Regardless of their efficacy in aiding actual weight loss, many people can use them with little to no ill-effect.

BUT, I wonder how many people have used these pills, simply adding them to their regimen, with no thought to to the other seemingly benign stimulants they may put into their body everyday; nicotine, inhalers for asthma, caffeine from coffee, soda, and energy drinks such as Five Hour Energy or Red Bull.  A lot of people do not think of these products as drugs but by definition, they are:

drug

Noun:
A substance that has a physiological effect when ingested or otherwise introduced into the body, in particular.

Any of these items alone have the potential to cause anxiety and nervousness.  Mix them and guess what happens.  Some people are aware of the possible effects and may intentionally double up on or combine stimulants in an effort to rush or maximize weight loss.  I have no idea if this actually works, but I do know what can happen if you do it and your body has a bad reaction:

drug-induced psychosis (aka stimulant psychosis)

I know, it sounds fancy, maybe like something only “junkies” using illegal drugs would get.

An acquaintance of mine just had to have her husband temporarily committed.  He’d suddenly started acting strangely, speaking bizarrely, and doing rash things like writing several bad checks and making impulsive and expensive buys.  He was nervous and agitated.  The first night the doctors had yet to discover what was wrong with him, and of course they ran tests.  The facts as they were told to me were these; he was on Paxil and taking some diet pills… he was also drinking Five Hour energy and using an herbal supplement called Rhodiola Rosea.  My hypothesis, especially after doing some research, was the the guy (who is a rather large fella) wanted to lose weight fast and he thought he could accomplish that by taking multiple stimulants at once (although I doubt he thought of it precisely in those terms.)  I think he suffered a bout of stimulant psychosis.  Though he recovered for the most part, he is still not 100% “right” in the head.

But I’m not a doctor, and you don’t have to take my word for it.  Here is another example, as told by the sufferer, of a psychotic episode induced by stimulants.

http://www.erowid.org/experiences/exp.php?ID=35612

My intention here is merely to spread awareness.  In rare cases, some people react poorly to small amounts of even a single stimulant.  When mixed, you run the risk of not only physical harm (think of how your blood-pressure would sky-rocket), but physiological damage as well, possibly even death.  When making decisions based on what to put into your body, think things through, do your research.  It’s the only body you have.

source (brain diagram) :     http://www.pharmacy-and-drugs.com/Mental_Health_and_Depression/Psychosis.html